Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 44, NWS Phoenix, AZ

September 13, 2013Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 13, 2013, 3:24 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2013, 3:24 PM MST (22:24 UTC)
Expired
Sep 13, 2013, 6:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 39 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WGUS55 KPSR 132224
FFWPSR
AZC021-140130-
/O.NEW.KPSR.FF.W.0044.130913T2224Z-130914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 315 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN THAT WILL CAUSE FLASH 
FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOYCE   
THOMPSON ARBORETUM AND QUEEN VALLEY...IN ADDITION TO FLORENCE 
JUNCTION...SECTIONS OF HIGHWAY 60...SILVER KING WASH...ARNETT 
WASH...AND QUEEN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3332 11134 3334 11113 3321 11112 3321 11134

$$

DEWEY
2 follow-up statements
179 
WGUS75 KPSR 132343
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST FRI SEP 13 2013

AZC021-140130-
/O.CON.KPSR.FF.W.0044.000000T0000Z-130914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
443 PM MST FRI SEP 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR NORTH
CENTRAL PINAL COUNTY...

AT 431 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
VERY HEAVY RAIN FROM THUNDERSTORMS THAT WILL CAUSE FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOYCE 
THOMPSON ARBORETUM AND QUEEN VALLEY...IN ADDITION TO FLORENCE 
JUNCTION...SECTIONS OF HIGHWAY 60...SILVER KING WASH...ARNETT 
WASH...AND QUEEN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3332 11134 3334 11113 3321 11112 3321 11134

$$

DEWEY
774 
WGUS75 KPSR 140114
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 PM MST FRI SEP 13 2013

AZC021-140123-
/O.CAN.KPSR.FF.W.0044.000000T0000Z-130914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
614 PM MST FRI SEP 13 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL PINAL
COUNTY...

THUNDERSTORMS HAVE MOVED AWAY FROM THE WARNING AREA. LINGERING RUN 
OFF IN LOW LYING AREAS AND WASHES MAY CONTINUE TO RUN BUT CONDITIONS 
WILL IMPROVE WITH TIME. IF THERE ARE ANY PROBLEMS ON THE ROADWAY 
ALONG HIGHWAY 60 BETWEEN SUPERIOR AND QUEEN VALLEY...PLEASE INFORM 
LOCAL LAW ENFORCEMENT.

LAT...LON 3332 11134 3334 11113 3321 11112 3321 11134

$$

DEWEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:00 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 13, 2:00 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
200 PM MST FRI SEP 13 2013

.SYNOPSIS...
A DRY WESTERLY FLOW ALOFT WILL DOMINATE ACROSS THE DESERT SOUTHWEST
INTO NEXT WEEK. A GRADUAL WARMING TREND IS IN STORE WITH HIGH
TEMPERATURES AROUND NORMAL TODAY AND SLIGHTLY ABOVE NORMAL THIS
WEEKEND THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
DEWPOINTS HAVE INCREASED ACROSS SOUTH-CENTRAL AZ INTO THE 60S AND CU
FIELD CONTINUES TO BECOME MORE ORGANIZED ACROSS NORTHERN AND EASTERN
AZ. MEANWHILE...A WELL-DEFINED VORT MAX ROTATING AROUND THE PARENT
UPPER LOW IN NV...IS EVIDENT ON WV IMAGERY ACROSS CENTRAL AZ.
INCREASING PVA WILL CONSEQUENTLY HELP TO FORCE ISOLATED CONVECTION
FROM PHOENIX NORTH AND EASTWARD THIS AFTERNOON.

LATEST MESOANALYSIS SHOWS MLCAPES IN EXCESS OF 1000 J/KG ACROSS THE
PHOENIX AREA WITH A WEAK CAP IN PLACE ACROSS WESTERN MARICOPA AND LA
PAZ COUNTIES...LIKELY DUE TO AN ISOTHERMAL LAYER AROUND 600 MB. THE
CAP CONTINUES TO ERODE...THOUGH HI-RES CAMS SUGGEST THAT ONLY
ISOLATED CELLS ARE EXPECTED IN THE LOWER DESERTS INCLUDING PHOENIX.
MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE LOCALIZED HEAVY
RAIN...STRONG WIND GUSTS AND BLOWING DUST. QG AND THERMODYNAMIC
FORCING FOR ASCENT WILL WANE BY LATE THIS AFTERNOON AND THIS
EVENING...RESULTING IN A RAPID CLEARING TREND.

&&

.PREVIOUS DISCUSSION...
POP CHANCES FOR SATURDAY WILL BASICALLY MIRROR TODAY/S WITH VERY
LITTLE CHANGE IN AIRMASS CONDITIONS. LOOKING AT TEMPERATURES...THE
WARMING TREND WILL BE GRADUAL BUT BY SATURDAY OR SUNDAY...MOST
AREAWIDE HIGHS WILL TOP SEASONAL NORMALS.

ON THE LARGE SCALE...AFTER THIS PESKY UPPER FLOW FINALLY
VACATES THE WESTERN STATES BY SUNDAY...AN WEAK UPPER RIDGE WILL BE
SET TO TRAVERSE ACROSS THE REGION SUNDAY INTO EARLY MONDAY. THIS
WILL HELP TO HEAT THINGS UP EVEN MORE WITH LOWER DESERT SPOTS ACROSS
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA PEAKING OUT BETWEEN
104-108 AND 102-105 ACROSS SOUTH-CENTRAL ARIZONA LOCATIONS. BY
MONDAY...THE DRY WESTERLY LOW LEVEL FLOW FINALLY OVERTAKES AREAS
ACROSS SOUTHEAST ARIZONA...ENDING ANY CHANCES FOR SHOWERS AND
THUNDERSTORMS. A MORE WESTERLY ZONAL PATTERN SETS UP ACROSS THE
DESERT SOUTHWEST NEXT WEEK AS A SLOW MOVING UPPER LOW AFFECTS THE
PACIFIC NORTHWEST. FROM TUESDAY ON...AREAWIDE POPS WILL LESS THAN 10
PERCENT. LONG RANGE MODELS ARE IN GOOD AGREEMENT OVERALL BRINGING
LOWERING 500MB HEIGHTS AS THE LARGE SCALE TROUGHING OVER THE PACIFIC
NORTHWEST SLOWLY SAGS SOUTHWARD INTO THE DESERT SOUTHWEST BY LATE
NEXT WEEK. TIMING OF THIS MAY BE OFF BY A DAY OR SO...BUT WE SHOULD
START TO SEE A DECLINING TEMPERATURE TREND BY NEXT THURSDAY OR
FRIDAY.

&&

.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA...INCLUDING KPHX...KIWA...KSDL...KBLH...KIPL...

SOUTHWEST TO WEST FLOW ALOFT WILL KEEP SKIES MOSTLY CLEAR OVER THE
NEXT 24 HOURS. ANY THUNDERSTORM ACTIVITY WILL BE CONFINED TO HIGHER
TERRAIN WELL TO THE EAST OF PHOENIX. A FEW AFTERNOON HIGH BASED
CUMULUS ARE POSSIBLE ACROSS THE CENTRAL DESERTS WITH BASES GENLY AOA
9K FEET. WINDS WILL BE QUITE LIGHT AND SHOULD FOLLOW NORMAL DIURNAL
PATTERNS THROUGH SATURDAY MORNING. NO AVIATION CONCERNS AT ANY
AIRFIELD NEXT 24 HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
A DRY AND WARM WEATHER PATTERN IS EXPECTED THROUGH THE FORECAST
PERIOD...AS WEAK WEST TO SOUTHWEST FLOW REMAINS OVER THE REGION.
AFTERNOON HIGH TEMPERATURES WILL AVERAGE ABOUT 3 TO 5 DEGREES ABOVE
NORMAL. THE DRIER AIR WILL DROP THUNDERSTORM CHANCES BELOW 10
PERCENT FOR THE EARLY PART OF NEXT WEEK...WITH THE MAJORITY OF THE
LOWER DESERT ELEVATIONS EXPECTED TO STAY DRY. WINDS WILL BE
GENERALLY LIGHT AND WILL FOLLOW TYPICAL DRAINAGE PATTERNS...WITH
AFTERNOON AND EARLY EVENING BREEZINESS EXPECTED. MINIMUM RELATIVE
HUMIDITIES WILL FALL MOSTLY INTO THE TEENS IN THE LOWER DESERTS
DURING THE AFTERNOON...BUT GOOD OVERNIGHT RECOVER WILL OCCUR WITH
READINGS RISING ABOVE 35 PERCENT MOST EVENINGS.

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...KUHLMAN
AVIATION...CB
FIRE WEATHER...MCLANE/CB
Hazardous weather outlook, Sep 13, 3:52 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
352 AM MST FRI SEP 13 2013

AZZ024-141200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
352 AM MST FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
DAYTIME HOURS TODAY. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS
IN EXCESS OF 45 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
DAYTIME HOURS SATURDAY BEFORE DECREASING CHANCES OCCUR ON SUNDAY AND
LITTLE IF ANY CHANCE NEXT WEEK. THE PRIMARY WEATHER HAZARDS ON
SATURDAY WILL BE GUSTY WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020>023-025>028-CAZ030>033-141200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
352 AM MST FRI SEP 13 2013 /352 AM PDT FRI SEP 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 13, 1:41 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST FRI SEP 13 2013

AZZ024-132130-
GILA AZ-PINAL AZ-
141 PM MST FRI SEP 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 135 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF PINAL PEAK...MOVING NORTHEAST AT
15 MPH. ANOTHER STORM CELL WAS LOCATED ON THE EAST SIDE OF TOP OF
THE WORLD...ALSO MOVING NORTHEAST. STATE ROUTE 77 AND U.S. HIGHWAY
60 CAN EXPECT PONDING OF WATER ON THE ROADWAYS...AND DRIVING
CONDITIONS MAY CHANGE RAPIDLY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   GLOBE AND  CLAYPOOL...
   CUTTER...
   SAN CARLOS...
   TOP OF THE WORLD...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3338 11042 3338 11043 3337 11044 3306 11083
      3336 11103 3366 11075 3342 11037
TIME...MOT...LOC 2040Z 227DEG 13KT 3332 11072

DEWEY
Special weather statement, Sep 13, 2:13 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
213 PM MST FRI SEP 13 2013

AZZ024-028-132200-
PINAL AZ-
213 PM MST FRI SEP 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 300 PM MST

AT 208 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOYCE THOMPSON ARBORETUM...MOVING EAST AT 5
MPH.

BRIEF HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BOYCE THOMPSON ARBORETUM...
   SUPERIOR...

LAT...LON 3340 11107 3323 11107 3322 11130 3339 11129
TIME...MOT...LOC 2112Z 270DEG 6KT 3329 11119

MEYERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:41 PM MSTSpecial Weather StatementPSRGila49 min
Sep 13, 2:13 PM MSTSpecial Weather StatementPSRPinal47 min
Sep 13, 2:35 PM MSTSevere Thunderstorm WarningPSRPinal55 min
Sep 13, 2:55 PM MSTAreal Flood AdvisoryPSRPinal110 min
Sep 13, 3:21 PM MSTBlowing Dust AdvisoryPSR81 min
Sep 13, 3:30 PM MSTSpecial Weather StatementPSRPinal30 min
Sep 13, 3:56 PM MSTSpecial Weather StatementPSRPinal49 min
Sep 13, 4:12 PM MSTSpecial Weather StatementPSR48 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.